Depression and Obesity – A Dangerous Combination
In North America, one in 20 people suffer from depression. In the US alone, physicians write 230 million anti-depressant prescriptions each year. More women than men are affected by depression, but this fact may be skewed because men are often less likely to seek professional help.
When it comes to obesity, you are probably already familiar with how it negatively affects your physical health - boosting the chances of heart disease, diabetes and arthritis. In this post, we investigate the health consequences of depression and obesity.
Depression and Obesity – Conjoined Twins?
Does depression cause obesity? Or does obesity cause depression? According to medical researchers, the answer is “both”. One weight study author remarked that when they gain weight, people get depressed, and when they get depressed, these people have more trouble losing weight.
A study of middle-aged women found they were more often depressed if they were obese and more obese if they were depressed. Weight gain is connected to increased caloric intake and less physical activity and these factors contribute to boosting the risk of developing depression.1 In fact, research shows that a woman with a body mass index (BMI) of 30 or above boosts her chance of developing depression into the range of 50% to 150%.
For many years, physicians were reluctant to place depressed obese patients on a weight loss program because doctors feared this would only make the depression worse. However, medical researchers now believe that fear is misguided. Recent studies show depressed patients can participate in weight loss programs without intensi-fying their symptoms.
Behavioral Medicine published a research article in 2010 that recom-mends depressed individuals should not be excluded from weight loss studies. Conducted by the Group Health Research Institute, the study recruited both depressed and non-depressed women with a BMI of 30 or higher to participate in a one year weight loss program.
"We expected women with major depression to lose less weight, attend fewer sessions, eat more calories, and get less exercise than those without depression," commented lead researcher Evette Ludman, Ph.D. "We were surprised to find no significant differences between the women who had depression and those who did not have it. Instead, what made a difference was just showing up. Women who attended at least 12 sessions lost more weight (14 pounds at 6 months, and 11 pounds at 12 months) than did those who attended fewer sessions (4 pounds at both 6 and 12 months), regardless of whether they had depression. Being depressed did not lead them to attend fewer sessions or lose less weight. Because of our findings and the well-documented health risks of obesity, we think rigorous efforts should be taken to engage and retain all women in need of such services in intensive weight loss programs.”
Anti-Depressant Medication & Weight Problems
One of the side effects of anti-depressant drugs is weight gain. When on anti-depressants, about 25% of depression sufferers see their weight increase by at least 10 pounds. Research shows that weight gain can be tied to selective serotonin reuptake inhibitors (SSRI), tricylics and MAO inhibitors types of anti-depressant drugs.
Scientists are not sure why anti-depressants cause weight to rise. A possible theory is these medications impact the body’s metabolism.
Another theory is patients who feel their depression lift find eating is more enjoyable, and subsequently increase their calorie intake.
Can you curb anti-depressant weight gain? There are certainly ways to help reduce the chances of putting on pounds while taking anti-depressants, although these methods do not work for everyone. You can talk to your physi-cian about switching to a different medication, as some anti-depressants are more prone to cause weight gain than others. Also boost your amount of exercise and eat more nutritious food to lower the risk of weight increase.
What you should not do is stop taking your anti-depressant medications, try herbal remedies or go on a diet or exercise program without first consult-ing with a qualified healthcare profes-sional. Remember, always inform your chiropractic physician of any medica-tions and supplements you use.